Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
A man in his 70s presented to hospital with an acute kidney injury. He recently had started taking valacyclovir for treatment of shingles. The valacyclovir was stopped and his acute kidney injury improved. Work-up for other causes of acute kidney injury was negative and he was diagnosed with valacyclovir-associated acute kidney injury. He was discharged home after four days in the hospital with improving renal function.
Valacyclovir is a commonly used antiviral drug for treatment of shingles. While it is usually safe,1 there have been reports of acute kidney injury associated with this drug.2–8 Clinicians should be aware of the potential for acute kidney injury as an adverse reaction to valacyclovir treatment and take steps to prevent it from occurring. This paper will present a case of valacyclovir-associated acute kidney injury and discuss its pathophysiology, diagnosis, management and prevention.
A man in his 70s presented to a suburban hospital emergency department complaining of dysarthria and ataxia which had developed that day, as well as two days of anorexia, nausea, malaise and a general body itch. Three days prior to presentation he had been to his general practitioner and was diagnosed with shingles in the right L1 dermatome, and had begun a course of oral valacyclovir 1 g three times per day.
His medical history included hypertension, osteoarthritis, lumbar spine radiculopathy, wet macular degeneration and type 2 diabetes mellitus. His diabetes was well controlled on oral hypoglycaemic agents and weekly dulaglutide injections. His medication list …
Editor's note The authors used United States Adopted Names (acyclovir and valacyclovir) rather than International Nonproprietary Names (aciclovir and valaciclovir).
Contributors This report was created by JK, in conjunction with PS. The authors were both involved in the care of the patient. JK created the manuscript with supervision and oversight provided by PS.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
First published: Kirkland J, Suganthan P. Valacyclovir-associated acute kidney injury. BMJ Case Reports 2022;15:e249552.